Watch Out! If You are on Some Medicines!

Not many people may know it but some types of medications induce/increase photosensitivity in our body. By this we mean that our skin develops a tendency to show increased sensitivity when exposed to sun. While it may not harm us to a great extent, the emergence of this condition may definitely come as a blow to those who wanted to get a sun tan.

Drug-induced photosensitivity manifests itself mostly in the form of prominently visible sunburn. Important point is that not always are we aware that our boy has developed this photosensitivity. Only when it manifests itself is when we become aware of it.

The main reason for the occurrence of this condition is the intentional or unintentional application or consumption of skin-affecting products and medication. The visible signs of such a reaction emerge when the skin comes in contact with ultraviolet radiation. The severity of sunburns is another sign of our skin becoming photosensitive. At this stage, people develop rashes in areas that were exposed to the sun.

The situation might not be bothersome one if you plan to spend most of your time inside. However, care is supposed to be taken if you plan to get a sun tan. In that case, you need to either stay away from outdoor tanning or tell the tan-bed administrator about your skin's photosensitivity. A suitable solution would then be found out for you.

Even otherwise, if you are those who like the color of your skin tanned but find yourself at a stage wherein you need to take medication or topical products, then it is better to consult your pharmacist about the photosensitive reaction of these medications. He/she is the best person to tell you more about both prescription and non-prescription drugs, cosmetics, shampoos, herbal and other similar products.

Drug-induced photosensitivity can occur in anyone. However, its intensity and severity may vary from case to case. Most risk is faced by those who have a fair complexion, have light brown, red, or blonde hair, have green or blue eyes, and who do not tan because of quick sunburns. If one has a history of severe sunburn(s), then too the risk of developing photosensitivity is increased. The same may be the result if one has a history of allergies to topical agents or cosmetics.

The medications that you need to watch out for, include drug types like antihistamines, contraceptives (oral & estrogens), coal tar and derivatives, non-steroidal anti-inflammatory drugs, psoralens, phenothiazines, sulfonylureas, sulfonamides, thiazide diuretics, tetracyclines, and tricyclic antidepressants.

The list of photosensitizing substances is a pretty big one. However, it is not an exhaustive list. In order to know about what can harm you or not, it is best that you consult either your pharmacist or your physician. Even otherwise, not each one of us may respond to these medications in the same way. This means that you do not need to panic at the sight of these medications on your prescription.